Alert archive / Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 123, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 9, 2009, 5:37 AM EDT for Rockbridge County, Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2009, 5:37 AM EDT (09:37 UTC)
- Expired
- Jun 9, 2009, 6:30 AM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 9.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1873 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:12 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 9, 4:12 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 412 AM EDT TUE JUN 9 2009 .SYNOPSIS... A COLD FRONT ACROSS THE OHIO VALLEY WILL SLOWLY APPROACH THE AREA THE NEXT FEW DAYS AS UPPER LEVEL DISTURBANCES MOVE EAST ALONG THE FRONT. ON FINAL STRONG DISTURBANCE IS EXPECTED TO PUSH THE FRONT THROUGH THE AREA THURSDAY NIGHT OR FRIDAY. AREAS OF SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL BE MOVING ACROSS THE REGION...WITH THE BEST COVERAGE EXPECTED ON THURSDAY OR THURSDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... WEAK SHORT WAVE HAS GENERATED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...MAINLY IN THE GREENBRIER VALLEY EARLY THIS MORNING. THE AIRMASS REMAINS UNSTABLE ENOUGH THAT THIS FEATURE WILL LIKELY CONTINUE GENERATING THE SCT CONVECTION AS IT MOVES EASTWARD ACROSS THE EXTREME NRN SECTIONS OF THE CWA. ONCE THIS WAVE PASSES...LOOKS LIKE IT WILL BE MID TO LATE AFTERNOON BEFORE WE GET UNSTABLE ENOUGH FOR MORE CONVECTION TO DEVELOP. THERE AREA TWO FEATURES THAT MAY HELP FOCUS TSTM DEVELOPMENT THIS AFTERNOON/EVENING. ONE IS THE FAIRLY WEAK WEST TO NORTHWEST LOW LEVEL FLOW INTO THE MTNS- THIS WOULD BRING THE BEST CHC FOR CONVECTION TO DEVELOP ON THE WESTERN SLOPES...AND ALSO A STRONGER LEE TROUGH DEVELOPS BECAUSE OF THE LOW LEVEL WEST FLOW. THIS TROUGH MAY PROVIDE ENOUGH LOW LEVEL CONVERGENCE FOR TSTMS TO DEVELOP LATE THIS AFTERNOON. BECAUSE OF THE UNCERTAINTIES...I HAVE KEPT POPS CHC...THOUGH HAVE HIGH CHC IN THE FAR WEST...AND ALSO IN THE EAST NEAR WHERE THE LEE TROUGH WOULD BE. CONVECTION WOULD STILL BE MAINLY DIURNAL...AS THERE IS NO STRONG UPPER LEVEL FEATURE TO KEEP THE CONVECTION GOING. MOISTURE HAS INCREASED ENOUGH THAT THERE WILL BE MODERATE INSTABILITY...SO A FEW STORMS MAY BECOME STRONG ENOUGH FOR HAIL OR STRONG WINDS. IN ADDITION...THERE WILL BE LOCALLY HEAVY DOWNPOURS. WILL BE A WARM AND HUMID DAY TODAY- KEPT HIGHS A LITTLE BELOW MOS GUIDANCE BECAUSE OF THE EXTENSIVE MID/HIGH CLOUDS...AND THEN WILL BE A WARM AND MUGGY NIGHT WITH DEWPOINTS REMAINING IN THE 60S. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... FOR WEDNESDAY...MODELS ARE FAIRLY CONSISTENT IN BRINGING A STRONGER WAVE ACROSS THE CENTRAL APPALACHIANS TOWARD WED EVENING. WILL KEEP THE HIGHEST POPS IN THE MTNS...STILL JUST HIGH CHC AT THIS POINT WITH SOME QUESTION ABOUT THE TIMING OF THE WAVE. WE WILL STILL BE MODERATELY UNSTABLE...AND THE SHEAR WILL BE INCREASING WITH THE FRONT GETTING CLOSER...SO STORMS MAY BE MORE ORGANIZED BY WED AFT/EVE WITH MORE OF A SEVERE THREAT. IN ADDITION...BY WED NIGHT...IF THE FRONT GETS FAR ENOUGH SOUTH...TRAINING TSTMS INTO THE MTNS MAY BRING AN INCREASING THREAT OF HEAVY RAINS AND FLASH FLOODING- MAINLY WESTERN SLOPES AREAS OF SE WV AND SW VA. ON THURSDAY...THE MODELS HAVE ANOTHER STRONG WAVE PASSING ALONG THE FRONT WHICH GIVES IT A NUDGE TO THE SOUTH...WITH THE FRONT CROSSING THROUGH THE FORECAST AREA LATE THURSDAY AFTERNOON OR THURSDAY NIGHT. WITH THE FORECAST AREA ON THE WARM SIDE OF THE FRONT...LOOK FOR WARM HUMID CONDITIONS WITH A DAILY THREAT OF SHOWERS AND THUNDERSTORMS...THE GREATEST THREAT AND COVERAGE OCCURRING WITH THE FRONTAL PASSAGE LATE THURSDAY. TEMPS THROUGH MID WEEK WILL STAY WARM AND HUMID. HIGH TEMPS IN THE 80S...CLOSE TO 90 SOUTHEAST CWA...LOWS IN THE 60S. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... UPPER FLOW IS FORECAST TO AMPLIFY JUST ENOUGH TO NUDGE SURFACE FRONT TO OUR SOUTH FRIDAY. THE QUESTION IS HOW FAR SOUTH. BOTH THE GFS/ECMWF TAKE THE FRONT DOWN TO ABOUT ATLANTA...BUT NEITHER MODEL COMPLETELY RID CWA OF CLOUD COVER OR PRECIP THREAT. FOR NOW WILL CONTINUE TO MAINTAIN CHC SHRA/TSRA...BUT MAINLY DIURNAL IN NATURE. && .AVIATION /08Z TUESDAY THROUGH SATURDAY/... 00Z RNK SOUNDINGS SHOWS THAT INSTABILITY REMAINS HIGH AT LEAST ACROSS THE MTNS...BUT THE BOUNDARY LAYER IS STABILIZED WITH LOSS OF HEATING AND THERE IS LITTLE IN THE WAY OF TRIGGERS. THE ONLY THING NOTED IS A WEAK WAVE OF SOME TYPE MOVG INTO WV...WITH A NARROW LINE OF SHOWERS ASSOCIATED WITH IT. I HAVE INCLUDED SOME SHOWERS IN THE BLF AND LWB TAFS THRU 12Z TO ACCOUNT FOR THIS- DOES NOT LOOK LIKE THESE WOULD BRING ANYTHING WORSE THAN MVFR CONDS. FURTHER EAST...MID/HIGH CLOUDS ACROSS THE REGION WILL LIMIT RADIATIONAL COOLING AND FOG FORMATION...SO I HAVE MAINTAINED JUST A TEMP PERIOD OF MVFR FOG AT LYH AND DAN. WEAK COLD FRONT ENTERING THE OHIO VALLEY AND A STRONGER LEE TROUGH REDEVELOPING TUESDAY SHOULD ALLOW FOR BETTER COVERAGE LATE THIS AFTERNOON INTO THIS EVENING. HAVE KEPT THE VCTS WITH ATTACHED CB IN FOR ALL TAF SITES...WITH A TEMPO PERIOD OF SHOWERS IN THE EARLY EVENING AT LYH WHERE THE STRONGER CONVERGENCE IN THE LEE TROUGH IS INDICATED. WITH THE APPROACH OF A COLD FRONT AND MOISTURE CONTINUING TO INCREASE...SHOWERS AND STORMS WILL BE SCATTERED TO NUMEROUS FROM WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT...AND PERIODS OF MVFR/IFR COULD OCCUR IN PASSING SHOWERS/STORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JJ SHORT TERM...JJ/PM LONG TERM...PM AVIATION...JJ/RCS
Hazardous weather outlook, Jun 9, 5:29 AM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 529 AM EDT TUE JUN 9 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-100930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 529 AM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TODAY. A FEW OF THEM COULD BECOME SEVERE WITH HAIL AND STRONG WINDS. IN ADDITION...SLOW MOVING STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS WEDNESDAY AND THURSDAY COULD BECOME SEVERE WITH HAIL AND STRONG WINDS. IN ADDITION...TRAINING OF STORMS MAY PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jun 9, 3:08 AM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 AM EDT TUE JUN 9 2009
WVZ045-090800-
GREENBRIER WV-
308 AM EDT TUE JUN 9 2009
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...
AT 307 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DUO...MOVING
EAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR DUO AROUND 315 AM...LEONARD AROUND 345 AM AND
BEARTOWN STATE PARK AROUND 400 AM.
LAT...LON 3823 8035 3811 8036 3805 8024 3799 8073
3809 8076 3808 8071 3824 8050 3826 8041
EXPERIMENTAL
DSSpecial weather statement, Jun 9, 3:43 AM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 AM EDT TUE JUN 9 2009
VAZ020-090815-
BATH VA-
343 AM EDT TUE JUN 9 2009
...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...
AT 342 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES EAST OF
MARLINTON...MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF BATH COUNTY.
LAT...LON 3827 7978 3823 7972 3822 7973 3820 7988
3820 7989 3823 7987 3826 7983 3827 7980
EXPERIMENTAL
DSSpecial weather statement, Jun 9, 4:04 AM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 AM EDT TUE JUN 9 2009
VAZ019-WVZ045-090900-
ALLEGHANY VA-GREENBRIER WV-
404 AM EDT TUE JUN 9 2009
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY AND GREENBRIER
COUNTIES...
AT 403 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
EAST OF RICHWOOD TO LEWISBURG...MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR GREENBRIER RIVER TRAIL AROUND 415 AM...
BEARTOWN STATE PARK AROUND 430 AM...ALLEGHANY AROUND 445 AM AND NEOLA
AROUND 500 AM.
LAT...LON 3823 8035 3811 8036 3805 8027 3804 8016
3807 8011 3806 8007 3774 8014 3777 8060
3806 8070 3815 8062 3827 8044
EXPERIMENTAL
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:43 AM EDT | Special Weather Statement | RNK | Bath | 32 min |
| Jun 9, 4:44 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, City of Covington | 61 min |
| Jun 9, 2:25 PM EDT | Special Weather Statement | RNK | Patrick | 35 min |
| Jun 9, 3:08 PM EDT | Special Weather Statement | RNK | Carroll | 37 min |
| Jun 9, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Wythe | 44 min |
| Jun 9, 4:02 PM EDT | Special Weather Statement | RNK | Carroll | 43 min |
| Jun 9, 4:20 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Patrick | 33 min |
| Jun 9, 4:55 PM EDT | Severe Thunderstorm Warning | RNK | Bath, Rockbridge | 59 min |
| Jun 9, 6:02 PM EDT | Special Weather Statement | RNK | Franklin, City of Roanoke, City of Salem | 28 min |
| Jun 9, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Roanoke, City of Salem | 81 min |
| Jun 9, 6:24 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 96 min |
| Jun 9, 6:30 PM EDT | Special Weather Statement | RNK | Carroll | 30 min |
| Jun 9, 6:35 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 55 min |
| Jun 9, 6:39 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 29 min |
| Jun 9, 6:45 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 60 min |
| Jun 9, 6:48 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 87 min |
| Jun 9, 7:46 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 59 min |
| Jun 9, 2:50 PM EDT | Special Weather Statement | RNK | Alleghany | 40 min |
| Jun 9, 3:36 PM EDT | Special Weather Statement | RNK | Stokes | 39 min |
| Jun 9, 4:38 PM EDT | Special Weather Statement | RNK | Wilkes | 67 min |
| Jun 9, 4:41 PM EDT | Special Weather Statement | RNK | Wilkes | 34 min |
| Jun 9, 4:48 PM EDT | Special Weather Statement | RNK | Stokes | 42 min |
| Jun 9, 5:17 PM EDT | Flash Flood Warning | RNK | Wilkes | 6 hr |
| Jun 9, 5:18 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 72 min |
| Jun 9, 5:39 PM EDT | Special Weather Statement | RNK | Alleghany | 36 min |
| Jun 9, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Wilkes | 46 min |
| Jun 9, 6:53 PM EDT | Special Weather Statement | RNK | Ashe | 52 min |
| Jun 9, 7:02 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga | 50 min |
| Jun 9, 3:08 AM EDT | Special Weather Statement | RNK | Greenbrier | 52 min |
| Jun 9, 4:04 AM EDT | Special Weather Statement | RNK | Greenbrier | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.